Virginia, 2009

Tornadoes and Damaging Winds in Virginia, June 16, 2009

June 16, 2009 · NWS MRX · 10 events in 5 counties and zones

A thunderstorm complex developed along a boundary and tracked across southwest Virginia bringing several thunderstorm wind damage reports. Three small tornadoes also developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$129,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A thunderstorm complex developed along a boundary and tracked across southwest Virginia bringing several thunderstorm wind damage reports. Three small tornadoes also developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 16, 5:09 PM EST, 21 minutes earlier.

Area forecast discussion, Jun 16, 5:09 PM EST, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
609 PM EDT TUE JUN 16 2009

.DISCUSSION...UPDATED FORECAST TO ADD SEVERE THUNDERSTORM WATCH FOR
MUCH OF EAST TN AND SW VA. LINE OF THUNDERSTORMS WITH DAMAGING WINDS
EXTENDED FROM CLAIBORNE COUNTY SOUTHWEST TO NEAR SPRING CITY IN
RHEA COUNTY AND WILL MOVE RAPIDLY EAST THIS EVENING. WILL LIKELY
UPDATE IN A FEW HOURS TO REMOVE COUNTIES FROM PREVIOUS WATCH IN THE
NW COUNTIES AS LINE MOVES EAST.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TD

In the hours before

Special weather statement, Jun 16, 3:40 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
440 PM EDT TUE JUN 16 2009

TNZ012>015-035>038-067>069-081>084-098-099-162145-
SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-MORGAN-ANDERSON-UNION-
GRAINGER-ROANE-LOUDON-KNOX-SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MARION-
HAMILTON-
INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...TAZEWELL...
SNEEDVILLE...WARTBURG...CLINTON...OAK RIDGE...MAYNARDVILLE...
RUTLEDGE...KINGSTON...LENOIR CITY...KNOXVILLE...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...JASPER...CHATTANOOGA
440 PM EDT TUE JUN 16 2009 /340 PM CDT TUE JUN 16 2009/

...STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS WILL MOVE
INTO EAST TENNESSEE EARLY THIS EVENING...

A SOLID LINE OF THUNDERSTORMS WILL MOVE EAST INTO THE NORTHERN
CUMBERLAND PLATEAU SHORTLY AFTER 5 PM EDT (4 PM CDT). THE LINE IS
MOVING EAST NEAR 45 MPH. THE STORMS WILL LIKELY PRODUCE DAMAGING
WINDS ACROSS A WIDESPREAD AREA. THIS ACTIVITY WILL CONTINUE
EASTWARD INTO THE EAST TENNESSEE VALLEY...SOUTHWEST VIRGINIA AND
EVENTUALLY INTO THE MOUNTAINS OF EAST TENNESSEE LATER THIS EVENING.
THE LINE WILL BE NEAR THE KNOXVILLE AREA AROUND 7 PM EDT.
Local storm report, Jun 16, 4:54 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
554 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     3 NW HUNTSVILLE         36.44N 84.53W
06/16/2009                   SCOTT              TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN HELENWOOD. REPORTED BY DISPATCH

&&

FEF/JCG
Local storm report, Jun 16, 5:08 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
608 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     WATAUGA                 36.37N 82.29W
06/15/2009  E0.00 MPH        CARTER             TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&

FEF/JCG
Local storm report, Jun 16, 5:15 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
615 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND DMG     11 W SUNBRIGHT          36.24N 84.87W
06/16/2009                   MORGAN             TN   TRAINED SPOTTER

            SEVERAL LARGE LIMBS DOWN. REPORTED BY SPOTTER.

&&

FEF/JCG
Local storm report, Jun 16, 5:26 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
626 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND DMG     ELK VALLEY              36.48N 84.25W
06/16/2009                   CAMPBELL           TN   AMATEUR RADIO

            NUMEROUS TREES DOWN ON HIGHWAY 297 IN THE ELK VALLEY
            AREA. REPORTED BY DISPATCH.

&&

FEF/JCG
Local storm report, Jun 16, 5:27 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
627 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND DMG     ELK VALLEY              36.48N 84.25W
06/16/2009                   CAMPBELL           TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ON HIGHWAY 297 IN THE ELK VALLEY
            AREA. REPORTED BY DISPATCH.

&&

FEF/JCG

The radar

The Knoxville radar (KMRX), 60 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Lee

When
June 16, 5:30 PM EST to 5:40 PM EST
Where
Lee County, 2 mi SSW of Jonesville
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
36.653, -83.114

Amateur radio operators reported several trees downed by thunderstorm winds in the Sandy Ridge area. A cabin was also damaged by the falling trees.

Tornado, Lee

When
June 16, 5:40 PM EST to 5:45 PM EST
Where
Lee County, Jonesville
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
36.680, -83.100

An EF0 tornado touched down briefly in Jonesville with a 20 yard path width and path length of a tenth of a mile. The tornado produced maximum wind speeds at 65 mph. A few trees were downed due to the tornado.

Thunderstorm Wind, Wise

When
June 16, 6:06 PM EST to 6:15 PM EST
Where
Wise County, Appalachia
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.900, -82.780

Law enforcement personnel reported numerous trees downed by thunderstorm winds in Appalachia.

Thunderstorm Wind, Wise

When
June 16, 6:10 PM EST to 6:20 PM EST
Where
Wise County, 0.69 mi S of Big Stone Gap
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.860, -82.780

Law enforcement personnel reported numerous trees downed by thunderstorm winds in Big Stone Gap.

Thunderstorm Wind, Scott

When
June 16, 6:25 PM EST to 6:35 PM EST
Where
Scott County, 1.49 mi SSW of Clinch
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.800, -82.510

Law enforcement personnel reported numerous trees downed by thunderstorm winds across the northern half of the county.

Tornado, Russell

When
June 16, 6:55 PM EST to 7:00 PM EST
Where
Russell County, 5 mi S of Castlewood
Rating
EF0
Path length
0.2 mi
Path width
20 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
36.808, -82.300

An EF0 tornado touched down briefly south of Castlewood with a 20 yard path width and path length of two-tenths of a mile. The tornado produced maximum wind speeds at 70 mph. A few trees were downed due to the tornado.

Thunderstorm Wind, Russell

When
June 16, 7:20 PM EST to 7:30 PM EST
Where
Russell County, 0.89 mi NE of Willow Spg
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.780, -82.240

Law enforcement personnel reported two trees downed by thunderstorm winds southeast of Castlewood.

Thunderstorm Wind, Washington

When
June 16, 7:25 PM EST to 7:35 PM EST
Where
Washington County, 1.77 mi SE of Withers
Measured
58 kt (67 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
36.710, -82.080

Law enforcement personnel reported a few trees downed by thunderstorm winds countywide.

Thunderstorm Wind, Russell

When
June 16, 7:35 PM EST to 7:45 PM EST
Where
Russell County, Lebanon
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.900, -82.080

Law enforcement personnel reported numerous trees downed by thunderstorm winds in and around Lebanon and as far away as Honaker and Blackford.

Tornado, Washington

When
June 16, 7:35 PM EST to 7:40 PM EST
Where
Washington County, Watauga
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Property damage
$8,000
Reported by
NWS Storm Survey
Coordinates
36.680, -81.930

An EF0 tornado touched down briefly 3 miles southeast of Abingdon with a 20 yard path width and path length of a tenth of a mile. The tornado produced maximum wind speeds at 70 mph. A few trees were downed due to the tornado.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyThe tornado archive for Virginia, 2009Warnings in Virginia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178657, 178693, 178658, 178660, 178661, 178697, 178662, 178665, 178670, 178676.